Acta Mathematica

Self-similarity of Siegel disks and Hausdorff dimension of Julia sets

Curtis T. McMullen

Full-text: Open access


Research partially supported by the NSF.

Article information

Acta Math. Volume 180, Number 2 (1998), 247-292.

Received: 20 November 1995
Revised: 8 July 1997
First available in Project Euclid: 31 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

1998 © Institut Mittag-Leffler


McMullen, Curtis T. Self-similarity of Siegel disks and Hausdorff dimension of Julia sets. Acta Math. 180 (1998), no. 2, 247--292. doi:10.1007/BF02392901.

Export citation


  • [Ah1] Ahlfors, L., Lectures on Quasiconformal Mappings. Van Nostrand, Toronto-New York-London, 1966.
  • [Ah2] —, Conformal Invariants: Topics in Geometric Function Theory. McGraw-Hill, New York-Düsseldorf-Johannesburg, 1973.
  • [As] Astala, K., Area distortion of quasiconformal mappings. Acta Math., 173 (1994), 37–60.
  • [Be] Beardon, A., Iteration of Rational Functions, Graduate Texts in Math., 132. Springer-Verlag New York, 1991.
  • [D] Douady, A., Disques de Siegel et anneaux de Herman, in Séminaire Bourbaki, vol. 1988/87, exp. no 677. Astérisque, 152–153 (1987), 151–172.
  • [DE] Douady, A. & Earle, C. J., Conformally natural extension of homeomorphisms of the circle. Acta Math., 157 (1986), 23–48.
  • [DH1] Douady, A. & Hubbard, J., On the dynamics of polynomial-like mappings. Ann. Sci. École Norm. Sup., 18 (1985), 287–344.
  • [DH2] —, A proof of Thurston's topological characterization of rational maps. Acta Math., 171 (1993), 263–297.
  • [EMc] Earle, C. J. & McMullen, C., Quasiconformal isotopies, in Holomorphic Functions and Moduli, Vol. I (Berkeley, CA, 1986), pp. 143–154. Math. Sci. Res. Inst. Publ., 10. Springer-Verlag, New York-Berlin, 1988.
  • [F] Faria E. de, Asymptotic rigidity of scaling ratios for critical circle mappings. Preprint.
  • [FM] Faria, D. de & Melo, W. de, Rigidity of critical circle mappings. In preparation.
  • [He] Herman, M., Conjugaison quasi-symétrique des difféomorphismes du cercle et applications aux disques singuliers de Siegel. Manuscript, 1986.
  • [HW] Hardy, G. H. & Wright, E. M., An Introduction to the Theory of Numbers, 5th edition. Oxford Univ. Press, New York, 1979.
  • [LV] Lehto, O. & Virtanen, K. I., Quasiconformal Mappings in the Plane, 2nd edition. Grundlehren Math. Wiss., 126. Springer-Verlag, New York-Heidelberg, 1973.
  • [Mc1] McMullen, C., Families of rational maps and iterative root-finding algorithms. Ann. of Math., 125 (1987), 467–493.
  • [Mc2] —, Automorphisms of rational maps, in Holomorphic Functions and Moduli, Vol. I (Berkeley, CA, 1986), pp. 31–60. Math. Sci. Res. Inst. Publ., 10. Springer-Verlag, New York-Berlin, 1988.
  • [Mc3] —, Complex Dynamics and Renormalization, Ann. of Math. Stud., 135. Princeton Univ. Press, Princeton, NJ, 1994.
  • [Mc4] —, Renormalization and 3-Manifolds which Fiber over the Circle. Ann. of Math. Stud., 142. Princeton Univ. Press, Princeton, NJ, 1996.
  • [McS] McMullen, C. & Sullivan, D., Quasiconformal homeomorphisms and dynamics III: The Teichmüller space of a holomorphic dynamical system. To appear in Adv. Math., 1998.
  • [MN] Manton, N. S. & Nauenberg, M., Universal scaling behavior for iterated maps in the complex plane. Comm. Math. Phys., 89 (1983), 555–570.
  • [Pe] Petersen, C. L., Local connectivity of some Julia sets containing a circle with an irrational rotation. Acta Math., 177 (1996), 163–224.
  • [Sh] Shishikura, M., The Hausdorff dimension of the boundary of the Mandelbrot set and Julia sets. SUNY Preprint, 1991/7.
  • [Si] Siegel, C. L., Iteration of analytic functions. Ann. of Math., 43 (1942), 607–612.
  • [St] Stein, E. M., Singular Integrals and Differentiability Properties of Functions. Princeton Math. Ser., 30. Princeton Univ. Press, Princeton, NJ, 1970.
  • [Su] Sullivan, D., Bounds, quadratic differentials, and renormalization conjectures, in American Mathematical Society Centennial Publications, Vol. II (Providence, RI, 1988), pp. 417–466. Amer. Math. Soc., Providence, RI, 1992.
  • [Sw] Świątek, G., On critical circle homeomorphisms. Preprint, 1997.
  • [Wi] Widom, M., Renormalization group analysis of quasiperiodicity in analytic maps. Comm. Math. Phys., 92 (1983), 121–136.